Case study: Cannabinoid hyperemesis syndrome in a patient with ALS

Cannabis has now been legalized in many parts of the US, despite a lack of medical understanding about dosage, toxicity and adverse reactions. ALS is characterized by multiple disorders that are caused by an underlying condition. While cannabis has been suggested as a therapy for ALS, the side effects and potential for adverse reactions from regular use are not well established.

One such issue with chronic cannabis use is a condition called Cannabinoid Hyperemesis Syndrome. This refers to a triad of symptoms, namely, long-term use of cannabis, cyclical nausea and vomiting, with relief obtained from hot baths.

The dangers of cannabinoid hyperemesis syndrome were highlighted in the media when it was reported that a young man of 31 years who had been diagnosed with ALS five years prior complained of pain in the upper central abdomen, with nausea and vomiting, all of which had begun two months before. Antispasmodic medications (designed for gastrointestinal discomfort and vomiting) failed to provide relief.

Cannabis is now legal in many US statesNew Africa | Shutterstock

A case study

The patient had been treated initially for ALS-related painful spasticity of the lower limbs with a number of medications, including baclofen and benzodiazepines, without much benefit. He had a gastrostomy tube which had been surgically placed two years before.

One year after his symptoms began, the patient had begun taking oral medical cannabis, at a dosage of ~10 mg, 3-5 times a week. Six months prior to the onset of gastrointestinal symptoms, he had begun taking inhalable cannabis oil, 3-5 times a night.

The patient underwent a number of tests, including a radiologic assessment of the feeding tube (which appeared normal), but the reason for the symptoms remained unclear. At this time, he was experiencing aggravated nausea mostly in the morning, with a feeling of abdominal fullness and profuse sweating. He had never tried taking hot baths for relief due to limited mobility.

Finally the patient was advised to stop using cannabis on the chance that the drug was causing his vomiting. Diazepam was prescribed for use as required when spasticity occurred. The patient stopped the use of inhaled cannabis oil, but continued to use edible whole-plant cannabis.

As a result of this switch, his symptoms of nausea, vomiting and abdominal pain were completely relieved over the ensuing 3-5 weeks and remained so even after a year. He did not have to use much diazepam either.

What can we learn from this patient?

About 8% of people in the US who are above the age of 12 years use cannabis regularly (defined as a minimum of one dose per month). Cannabis is also used by many people who have incurable medical conditions which limit their quality of life (such as ALS), to treat symptoms like pain, loss of appetite, spastic muscles and anxiety.

It is also used to relieve nausea, but its chronic use (for 2 or more years) leads to the cannabinoid hyperemesis syndrome, first described in 2004. Thought to be rare, it is known to affect one in three chronic cannabis users (use for over 20 days a month).

In most cases, it causes upper central abdominal pain, with nausea and vomiting, which are worse in the morning (> 70%). In 90% of cases a hot shower gives relief.

However, patients in palliative care may have similar symptoms due to many other causes, including their underlying illness, medication-related side effects, metastatic cancer, or complications of surgical treatment. Thus the diagnosis should be made after ruling out these possibilities.

Cannabis may interfere with many other drugs commonly used in palliative care, and this must be examined as well.

The patient was advised to cut down the dose - not stop - using cannabis

Why does cannabinoid hyperemesis syndrome occur? The reasons may relate to the binding of cannabis to various brain endocannabinoid receptors. Direct cannabis toxicity due to the accumulation of fat-soluble cannabinoids in the brain over time is another possibility. Cannabis withdrawal is a less likely explanation.

Treatment of cannabis withdrawal syndrome consists of stopping cannabis use and supportive care. This may cause withdrawal symptoms including abdominal pain, which resolve within two weeks. If necessary, cannabinoids, gabapentin or lithium may be used to ease withdrawal.

Hyperemesis may be treated with drugs like benzodiazepines, tricyclic antidepressants, antiemetics, opioids and haloperidol. In addition, proper treatment must be directed at the symptoms for which the patient initiated cannabis use.

In this case, cannabis use was decreased but not stopped, with complete resolution of all the symptoms of cannabis hyperemesis. To prevent and treat such complications, we must understand the dose-toxicity curve of cannabis better. This would help prevent toxicity in patients on medical cannabis.  

Source

Howard I. (2019). Cannabis Hyperemesis Syndrome in Palliative Care: A Case Study and Narrative Review. Journal of Palliative Medicine. http://doi.org/10.1089/jpm.2018.0531

Dr. Liji Thomas

Written by

Dr. Liji Thomas

Dr. Liji Thomas is an OB-GYN, who graduated from the Government Medical College, University of Calicut, Kerala, in 2001. Liji practiced as a full-time consultant in obstetrics/gynecology in a private hospital for a few years following her graduation. She has counseled hundreds of patients facing issues from pregnancy-related problems and infertility, and has been in charge of over 2,000 deliveries, striving always to achieve a normal delivery rather than operative.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Thomas, Liji. (2019, June 12). Case study: Cannabinoid hyperemesis syndrome in a patient with ALS. News-Medical. Retrieved on October 20, 2019 from https://www.news-medical.net/news/20190612/Case-study-Cannabinoid-hyperemesis-syndrome-in-a-patient-with-ALS.aspx.

  • MLA

    Thomas, Liji. "Case study: Cannabinoid hyperemesis syndrome in a patient with ALS". News-Medical. 20 October 2019. <https://www.news-medical.net/news/20190612/Case-study-Cannabinoid-hyperemesis-syndrome-in-a-patient-with-ALS.aspx>.

  • Chicago

    Thomas, Liji. "Case study: Cannabinoid hyperemesis syndrome in a patient with ALS". News-Medical. https://www.news-medical.net/news/20190612/Case-study-Cannabinoid-hyperemesis-syndrome-in-a-patient-with-ALS.aspx. (accessed October 20, 2019).

  • Harvard

    Thomas, Liji. 2019. Case study: Cannabinoid hyperemesis syndrome in a patient with ALS. News-Medical, viewed 20 October 2019, https://www.news-medical.net/news/20190612/Case-study-Cannabinoid-hyperemesis-syndrome-in-a-patient-with-ALS.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post